Tuesday, 27 September 2011

What is the skin condition Dyshidrosis?

Dyshidrosis is the id reaction.  It is an allergic reaction to a dermatophyte (dermatophid = 'id').  This may be nowhere near the hands or feet where the dyshidrosis is evident.  As a podiatrist, this is seen on feet and hands when the feet also may have athlete's foot.  When the athlete's foot clears up, so does the dyshidrosis on the feet and the hands.  In a few cases, the allergic reaction seems to get stuck on the 'on' switch.  It may be that no visible infection is occurring but the skin is still colonized by the dermatophyte.  The body is still reacting.
All too many doctors including dermatologists, continue to say this is a contact allergy.  There is a test to prove it is dyshidrosis and not contact allergy which few doctors seem to know.

Contact allergies are mostly quick, you touch it and within a couple of hours, often immediately, you have raised itchy bumps.
Dyshidrosis is a delayed reaction type allergy, taking a minimum of 72 hours to show up.  It may take days or hours. 
You will most probably never know which dermatophyte caused it.  If you know you have athlete's foot or ringworm or tinea versicolour or candida or staphylococcus aureus then that is the cause of the dyshidrosis, the little bubbles of sterile fluid on the hands and feet that itch like mad.  This is the delayed type IV allergic reaction to the dermatophyte. 
There are millions of molds, bacteria, yeasts, fungi, protozoa, virii, and other bugs that love to live on skin: They are DERMATOPHYTES.  






If your dyshidrosis is seasonal, it is probably a mold or a pollen that increases as the weather gets warmer outdoors, or in winter, as you turn the heating on, and a particular unknown, unnamed house mold says 'yippee'.  I am going to live and breed on nice warm human skin.
If your dermatophyte is Candida Albicans in the gut, you will have IBS and food allergy symptoms due to undigested food particles escaping into the blood due to the weight of Candida pushing the cells of the gut apart.  So-called 'leaky gut' syndrome. The cure for this is NYSTATIN 4million units daily for 14 days, if there is improvement but not cure, wait 2 weeks, then take a further 14 days course of NYSTATIN.  Some doctors will give DIFLUCAN in conjunction with Nystatin, this is not shown to be harmful.  It merely is anti-fungal, anti-candida in the blood, as opposed to the gut only.  Both are well tested, well used drugs. 

Doctors see an allergic reaction and say 'contact dermatitis' and often say caused by stress.  This makes me laugh.  The idea that dyshidrosis is caused by stress is totally unfounded, and unrefutable , as we all can find some kind of stress.

Doctors give you steroids.  Lovely, kills the itch, clears the rash.  You stop using the steroids and the rash comes back over a greater area with more itch.  Steroids are not the answer, they thin the skin, aggravate the histamine reaction, and do nothing to remove the underlying infection/colonization.
This is a persistent condition that is almost always misdiagnosed by general practitioners.

Test for dyshidrosis  Take Fexofenadine, a 3rd generation over the counter (in most countries, since 4th March 2011 in the US) anti histamine:  180mg once, then 60mg every 12 hours.  You can boost up to 90mg every 12 hours. 
If the itch goes, it is dyshidrosis, if it continues to itch and be red and inflamed, it is more likely to be a contact allergy.

I urge all sufferers to try this before going to a doctor.  Other anti-histamines do not work as well.

Treatments for dyshidrosis: can be either to relieve the symptoms or remove/inactivate the underlying dermatophyte or turn the allegen switch off.  This is immunomoduation.
To relieve the symptoms, continue taking the Fexofenadine and cover hands/feet in castor oil and zinc oxide cream under gloves/socks at night.  In the day use glycerin cream like Neutrogena norwegian formula, but any emollient will do.

To treat the underlying condition: you need a prescription of Toctino, a new drug made from vitamin A, by Baslea of Switzerland.
This is only prescribed by dermatologists and is teratogenic, like all retinoids, vitamin A based drugs.  You must not get pregnant while taking Toctino or for a year afterwards.
There is a naturopathic treatment on the same principles of a weight ratio of vitamin A to body weight which again you must not become pregnant whilst taking.  Both have a similar level of success, 87% over 90 days, with side effects if headaches and dry flaky skin.




If you have this condition or think you may do please get in touch with our clinic Health & Harmony chiropodist Carole who would be happy to give advice and treat you.


Thank you,


www.health-and-harmony.net



1 comment:

  1. I have had this for 20 years and realized recently that it is pollen related. Can you suggest any solutions to rid it forever such as diet change etc? I've been put on steroids for years and it doesn't really help at all. So I'm just exhausted by it all. It's unsightly and painful when the blister pop and peel leaving 2nd degree burn-type patches all over my hands. I am embarrassed to show my hands and feet. I'm over it!

    ReplyDelete